Q: Concerns about Daughter's State of Mind & Treatment Plan
Back in Sept, 2007. My daughter appeared to have a nervous
breakdown. she was 23. I can only describe her behavior as taking care of a 10
year old mentally challenged child. she wouldn't talk. Would sit on the floor in
total darkness. would laugh uncontrollably, and become combative in a second.
before this she seemed to be a normal young women, working and going to school.
she was married living next door to me. I am her mother. Her husband was a very
controlling, verbally abusive man. My take on all of this was that she was at
her breaking point with his abuse and shut down. But I'm not a doctor. After many
hospital visits to the ER and tests. I ended up having to take her to our local
behavior science unit. where they diagnosed her as having sleep deprivation
psychosis. starting her on Risperdal 1 mg. Vistaril 25 mg. After 4 days she
seemed to snap out of it. Saying that she remembers nothing of what happened.
I would say a week or so later, I saw her slipping back into the
state she was in prior to going to the BSU. I called a doctor friend who
suggested a psychiatrist he knew. We went to her and she changed her med's to
Depakote ER 1000 mg at night and topamax 100 mg once a day. She once again
snapped out of this state of mind, and has been pretty stable thus far.
however, she is presently taking 1500 mg Depakote ER at night all at once and
100 mg Topamax twice a day at present. To me this isn't my daughter anymore.
When I asked how long she would have to take these med's. I was told, welcome to
the world of manic depression bi-polar. I'm sorry, but I do not buy it. I do
realize that there is a percentage of young women who develop this early in
life. and yes, perhaps her husband brought this episode on by his abusive
behavior. However, my daughter is convinced it was because she was not sleeping
right, and working too hard. She has since separated from her husband and is
living with me. But I have to say, she walks around at times like a zombie. Kind
of like a deer in the headlights behavior.
She is no longer seeing the Psychiatrist, and only goes to
counseling twice a month, where an RN is prescribing her med's. I have yet to see
any blood work done in a month. So I took her in to my doctor friend who ran
blood work. Saying her levels appeared to be fine. But he felt she could maybe
start to taper off some of this medication.
Question: Do you think if my daughter gradually tapered off this
medication. Would she fall back into the state of mind she was in prior. Do you
think that if she stayed on the medication. By taking half the dosage, would
this bring her back to earth a bit.
I just do not know what to do at this point. This has all been very
devastating to all of us. But our resources are very limited in this area. Any
help in this matter would be very much appreciated.
Dear Ms. P. --
A couple of thoughts: first of all, there might be as simple
maneuver here. Two hundred mg of Topamax can easily account for the symptoms
that you're describing as resulting from the medications, without blaming
Depakote at all.
Most likely, the role of Topamax is to prevent weight gain from
Depakote. So taking the Topamax out (gradually, and with the supervision of one
of the doctors involved) might lead to a dramatic improvement in alertness and
thinking ability; but unfortunately it might also lead to a sudden increase in
appetite and weight gain. Of course, that's no good either. On the other hand,
it is important to figure out as much as you can, as you go along, about which
medication is doing what.
So the first thought, then, is that you might be able to solve the
problem which is really concerning you relatively easily, by helping your
daughter work with a physician on tapering off the Topamax (I cannot emphasize
enough the importance of doing this with supervision, not on your own).
A related point: make sure not to lump your concerns about Depakote
and Topamax together. They are very different medications and have very
different roles. At this point, it is quite likely that Depakote was the basis
of your daughter's improvement, when she was slipping back into symptoms. It is
very unlikely that Topamax did that, as in the former research studies, it has
not been shown to act as a "mood stabilizer" and bipolar disorder.
This is not to say that Depakote is a great solution, or the only
one, or that it will necessarily have to continue for years.
On to the second thought: would your daughter relapse, if she
tapered off Depakote? (I think it is quite unlikely that she will relapse by
tapering off Topamax, but not unheard of either). The answer to that one depends
on what one presumes to be the cause of the symptoms in the first place. If
there is someone else in the family who has a diagnosis of bipolar disorder,
that substantially increases the likelihood that her symptoms were part of a
bipolar condition (perhaps brought on by the stress of the relationship). If
there is no one in the family who has a mood problem at all, that lowers this
Obviously it would be preferable to presume that her symptoms began
in association with stress, not in association with something like "bipolar
disorder". However, sorting those two out could be very difficult. More
likely, she will have to stay on medication until things are clearly going
smoothly and life circumstances are not so directly stressful.
Then, again under close supervision with someone who can step in
and implement another plan if her symptoms are returning (and who can help
recognize the return of the symptoms as early on in the process as possible), I
suspect it is very likely that she will want to try tapering off Depakote. Most
people do, after a period of doing well, even if there is great certainty that
the initial episode prompting treatment with Depakote was "bipolar" in nature.
The important thing, if ever that decision is made to start tapering off, is to
have close supervision and a clear game plan in place, including precise plans
about who will be observing your daughter for a return of symptoms, how the
alarm will be sounded, and what the response will be.
Good luck with the process --
Published July, 2008